Alert archive / Idaho / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Sep 11, 2025, 7:21 PM PDT for Idaho County, Idaho. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2025, 7:21 PM PDT (02:21 UTC)
- Expired
- Sep 11, 2025, 7:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 181 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 7:30 PM PDT | HAIL 1 | 3 Nnw East Kamiah, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571
WUUS55 KMSO 120221
SVRMSO
IDC049-120245-
/O.NEW.KMSO.SV.W.0009.250912T0221Z-250912T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
721 PM PDT Thu Sep 11 2025
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northwestern Idaho County in central Idaho...
* Until 745 PM PDT.
* At 720 PM PDT, a severe thunderstorm was located over Kamiah, and
is nearly stationary.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Idaho County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4629 11604 4621 11597 4620 11607 4621 11608
4621 11604 4623 11601 4628 11611
TIME...MOT...LOC 0220Z 058DEG 2KT 4625 11603
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$1 follow-up statement
083
WWUS55 KMSO 120235
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
735 PM PDT Thu Sep 11 2025
IDC049-120245-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-250912T0245Z/
Idaho ID-
735 PM PDT Thu Sep 11 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDAHO COUNTY WILL
EXPIRE AT 745 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4629 11604 4621 11597 4620 11607 4621 11608
4621 11604 4623 11601 4628 11611
TIME...MOT...LOC 0235Z 058DEG 2KT 4625 11604
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 12:16 PM PDT, 7 hours 5 minutes earlier.
Area forecast discussion, Sep 11, 12:16 PM PDT, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Missoula MT 116 PM MDT Thu Sep 11 2025 .DISCUSSION... KEY MESSAGES: - Afternoon and evening showers and thunderstorms are expected today and Friday, bringing threats of gusty outflow winds up to 45 mph, localized heavy downpours, small hail, and frequent lightning. - A low-end debris flow threat continues for sensitive burn scars due to the potential for localized heavy rain. - An unsettled, cooler pattern persists through the weekend and into early next week, with another storm system expected to bring widespread showers and potentially much cooler temperatures by Monday. An upper-level low continues to spin slowly eastward across the Northern Rockies, keeping our region under a moist and unstable airmass. Convection allowing models agree on showers and thunderstorms developing by late this afternoon and continue into the evening. The primary concerns with today's storms will be gusty outflow winds, brief heavy rain, and lightning. With precipitable water values remaining high, some storms could produce localized rainfall rates that elevate the debris flow risk over susceptible burn scars, such as the Daly Burn scar. The potential for small hail also exists, particularly across north-central Idaho and southwest Montana, where instability in the hail growth zone is slightly higher, with CAPE values approaching 500 J/kg. The HRRR model suggests some of the stronger cells could produce hail up to penny size (0.75 inches). Storms will diminish by late in the evening. patchy fog may develop overnight in valleys that received significant rainfall. The slow-moving low will keep the region unsettled on Friday, with another round of scattered showers and thunderstorms expected. Model guidance suggests the focus for heavier showers may shift to northwest Montana and toward the mountains of Glacier National Park and the Salish Mountains. This could bring periods of heavy rain to the Going to the Sun Road. Threats of gusty winds and lightning will persist. By Friday night and into Saturday morning, partial clearing combined with moist ground could once again lead to patchy valley fog. By Saturday, the upper low finally shifts into eastern Montana. Our region will remain under cyclonic flow, supporting scattered showers and a few isolated thunderstorms, primarily across western Montana. Sunday may offer a brief lull with some morning sun before clouds increase ahead of our next approaching weather system. Confidence is increasing on another Pacific trough will move into the region Sunday afternoon into Monday, ushering in another round of widespread showers and cooler temperatures, and increased westerly winds. Ensemble model guidance presents two primary scenarios: A "cut-off" low (around a 70% probability): The trough deepens and slows down over the region. This would result in a wetter and colder period, with prolonged rainfall and valley high temperatures potentially struggling to get out of the 50s and low 60s on Monday. A progressive trough (around 30% probability): The system moves through more quickly without cutting off from the main jet stream. This would lead to a drier and breezier outcome with less overall precipitation. We will continue to monitor this system closely as it develops. For now, plan on a cool and wet start to the work week. && .AVIATION...Convective showers and thundershowers possible again this afternoon and evening between 11/2000z and 12/0400z. Spotty IFR/LIFR weather conditions expected with reduced visibilities and ceilings. Isolated areas of strong gusty outflow winds to 40 knots, heavy rainfall intensities that may cause ponding on runways and airfields, and small hail possible. The highest risk areas are most likely near KMSO, KHRF, and to a lesser extent KBTM and KGPI. Overnight patchy valley fog and lingering lowered ceilings/stratus are possible through about 12/1400z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Sep 11, 5:43 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
643 PM MDT Thu Sep 11 2025
MTZ005-006-120115-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
643 PM MDT Thu Sep 11 2025
...A strong thunderstorm will impact portions of north central
Ravalli County through 715 PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hamilton, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, and Corvallis.
This includes Highway 93 S between mile markers 40 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4616 11407 4616 11430 4640 11433 4637 11399
TIME...MOT...LOC 0042Z 187DEG 8KT 4620 11422
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 11, 6:13 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
613 PM PDT Thu Sep 11 2025
IDZ006-120145-
Southern Clearwater Mountains ID-
613 PM PDT Thu Sep 11 2025
...A strong thunderstorm will impact portions of central Idaho County
through 645 PM PDT...
At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Lowell, or 37 miles east of Grangeville, moving
southwest at 5 mph.
HAZARD...Wind gusts up to 40 mph and Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4599 11532 4575 11521 4567 11547 4586 11560
TIME...MOT...LOC 0112Z 055DEG 5KT 4586 11534
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:13 PM PDT | Special Weather Statement | MSO | Idaho | 32 min |
| Sep 11, 7:57 PM PDT | Special Weather Statement | MSO | Lewis | 33 min |
| Sep 11, 8:19 PM PDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.